When to Escalate
A clear decision matrix: what's a 000 call, what's a same-day call to the doctor or CDE, and what can wait.
Making the call with confidence
Rhiannan's practical walkthrough video coming soon.
What to know
Call 000 immediately
Unconscious or unrousable, seizure, unable to swallow safely, persistent vomiting, deep or laboured breathing, sweet or acetone-smelling breath, or confusion that doesn't lift after treating a low.
Same-day call to the GP, diabetes team or CDE
Ketones present, repeated hypos, highs that don't respond to corrections, illness that's dragging on, or a pump site problem they can't resolve.
Go to hospital or urgent care
Head to the nearest emergency department or an urgent care clinic if someone is vomiting and can't keep fluids down, has moderate or high ketones, is becoming dehydrated or drowsy, has an illness that's getting worse rather than better, or you simply can't reach their diabetes team and they need to be seen today. If they are too unwell to travel safely, call 000 instead of driving them.
Virtual ED can be a useful port of call
For urgent but non-life-threatening concerns, worsening highs, ketones, or you're unsure whether to go to hospital, an Australia-wide Virtual ED or your state's virtual emergency department can assess and direct you. It's not a replacement for 000.
Routine follow-up
Patterns worth reviewing, creeping overnight highs, a change in hypo awareness, or new anxiety about glucose levels.
You never need permission to call
If someone looks seriously unwell and you're unsure, call. Paramedics would far rather come to a low that's resolved than to a hypo that went too far.
What to do, in order
- Ask: is their breathing, consciousness or swallowing affected? If yes, 000.
- If they can't keep fluids down, have ketones or are getting worse, take them to an emergency department or urgent care clinic the same day.
- For urgent non-life-threatening concerns, consider a Virtual ED or virtual urgent care service as an extra port of call.
- Say clearly on the call that the person has diabetes and mention any pump or CGM.
- Stay with them and keep them on their side if drowsy.
- Have glucagon and their emergency plan handy if there is one.
- After any severe event, book a review with their diabetes team.
Test your instincts
Read each situation, then reveal the options.
You've treated a friend's hypo twice. Their glucose is now 5.4 mmol/L, but they remain confused and don't know where they are.
What do you do?
Show the optionsHide the options
A colleague has had three lows this week, all mild and all self-treated. They're a bit rattled by it.
What's the right level of escalation?
Show the optionsHide the options
This is general first aid education, not personal medical advice. In an emergency in Australia, call 000.
